Alert archive / Iowa / River Flood Warnings in 2023
River Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Feb 27, 2023, 3:17 PM CST for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Feb 27, 2023, 5:13 PM CST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2023, 3:17 PM CST (21:17 UTC)
- In effect from
- Feb 27, 2023, 5:13 PM CST
- Expired
- Feb 28, 2023, 7:18 AM CST
- In force
- 14 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Winnebago River at Mason City (MCWI4). The gauge peaked at 10.97 ft at Feb 27, 2023, 10:00 PM CST.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14.5 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
628
WGUS43 KDMX 272117
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
317 PM CST Mon Feb 27 2023
...The National Weather Service in Des Moines IA has issued a Flood
Warning for the following rivers in Iowa...
Winnebago River at Mason City affecting Cerro Gordo, Floyd and
Worth Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC033-067-195-280930-
/O.NEW.KDMX.FL.W.0002.230228T0600Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
317 PM CST Mon Feb 27 2023
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO WEDNESDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Winnebago River at Mason City.
* WHEN...From late tonight to Wednesday evening.
* IMPACTS...At 10.0 feet, There is widespread flooding of city parks
and water reaches the underside of the 12th Street Northeast
bridge at the piers.
* ADDITIONAL DETAILS...
- At 2:30 PM CST Monday the stage was 9.1 feet and rising.
- Forecast...The river is expected to rise above flood stage
just after midnight tonight to a crest of 10.5 feet early
tomorrow afternoon. It will then fall below flood stage early
Wednesday afternoon.
- Flood stage is 10.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
$$
Zogg4 follow-up statements
759
WGUS83 KDMX 272313
FLSDMX
Flood Statement
National Weather Service Des Moines IA
513 PM CST Mon Feb 27 2023
...The Flood Warning is extended for the following rivers in Iowa...
Winnebago River at Mason City affecting Floyd, Worth and Cerro
Gordo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC033-067-195-281115-
/O.EXT.KDMX.FL.W.0002.230227T2313Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
513 PM CST Mon Feb 27 2023
...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO WEDNESDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Winnebago River at Mason City.
* WHEN...From this afternoon to Wednesday evening.
* IMPACTS...At 10.0 feet, There is widespread flooding of city parks
and water reaches the underside of the 12th Street Northeast
bridge at the piers.
* ADDITIONAL DETAILS...
- At 5:00 PM CST Monday the stage was 10.1 feet and rising.
- Forecast...The river has reached flood stage and will
continue to rise to a crest of 10.5 feet early tomorrow. It
will then fall below flood stage early Wednesday afternoon.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
10.5 feet on 04/28/1975.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
$$
Dodson419
WGUS83 KDMX 280142
FLSDMX
Flood Statement
National Weather Service Des Moines IA
742 PM CST Mon Feb 27 2023
...The Flood Warning continues for the following rivers in Iowa...
Winnebago River at Mason City affecting Worth, Floyd and Cerro
Gordo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
Additional information is available at www.weather.gov.
IAC033-067-195-281345-
/O.CON.KDMX.FL.W.0002.000000T0000Z-230302T0000Z/
/MCWI4.1.ER.230228T0600Z.230228T1800Z.230301T1800Z.NO/
742 PM CST Mon Feb 27 2023
...FLOOD WARNING REMAINS IN EFFECT UNTIL WEDNESDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Winnebago River at Mason City.
* WHEN...Until Wednesday evening.
* IMPACTS...At 10.0 feet, There is widespread flooding of city parks
and water reaches the underside of the 12th Street Northeast
bridge at the piers.
At 11.0 feet, Sandbagging occurs on the dike from 12th Street
Northeast to Carolina Street.
At 12.0 feet, Widespread flooding occurs along the river. Some
backwater effects are possible along Willow Creek between downtown
Mason City and the confluence with the Winnebago river.
* ADDITIONAL DETAILS...
- At 7:30 PM CST Monday the stage was 11.1 feet and rising.
- Forecast...The river has reached flood stage and will
continue to rise to a crest of 13.6 feet early tomorrow. It
will then fall below flood stage early Wednesday afternoon.
- Flood stage is 10.0 feet.
- Flood History...This crest compares to a previous crest of
12.2 feet on 09/21/2018.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
$$
Dodson/Donovan115
WGUS83 KDMX 281031
FLSDMX
Flood Statement
National Weather Service Des Moines IA
431 AM CST Tue Feb 28 2023
...The Flood Warning is extended for the following rivers in Iowa...
Winnebago River at Mason City affecting Worth, Floyd and Cerro
Gordo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
Additional information is available at www.weather.gov.
IAC033-067-195-282245-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-230302T0900Z/
/MCWI4.1.ER.000000T0000Z.230228T0030Z.230302T0300Z.NO/
431 AM CST Tue Feb 28 2023
...FLOOD WARNING NOW IN EFFECT UNTIL EARLY THURSDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Winnebago River at Mason City.
* WHEN...Until early Thursday morning.
* IMPACTS...At 11.0 feet, Sandbagging occurs on the dike from 12th
Street Northeast to Carolina Street.
* ADDITIONAL DETAILS...
- At 3:30 AM CST Tuesday the stage was 10.6 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 3:30 AM CST Tuesday was 11.5 feet.
- Forecast...The river is expected to fall below flood stage
late tomorrow evening and continue falling to 8.0 feet Monday
evening.
- Flood stage is 10.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
$$
Small726
WGUS83 KDMX 281318
FLSDMX
Flood Statement
National Weather Service Des Moines IA
718 AM CST Tue Feb 28 2023
...The Flood Warning is cancelled for the following rivers in Iowa...
Winnebago River at Mason City affecting Worth, Floyd and Cerro
Gordo Counties.
IAC033-067-195-281430-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-230228T1318Z/
/MCWI4.1.ER.000000T0000Z.230228T0030Z.230228T1127Z.NO/
718 AM CST Tue Feb 28 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Winnebago River at Mason City, or from Beaver Creek near
Fertile...to the Shell Rock River near Rockford.
* ADDITIONAL DETAILS...
- At 6:30 AM CST Tuesday the stage was 9.9 feet and falling.
- Forecast...The river is expected to fall to 7.7 feet Tuesday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
$$
SmallWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 27, 1:58 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 27, 1:58 PM CST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 158 PM CST Mon Feb 27 2023 .DISCUSSION.../Tonight through Monday/ Issued at 158 PM CST Mon Feb 27 2023 Key Messages: -- Breezy winds subsiding into tonight -- Near to above normal temperatures into this weekend -- Light rain or snow chances later Tuesday afternoon into early Wednesday over northern Iowa -- Another precipitation window possible late this week Details: Visible satellite imagery shows clouds over much of Iowa with a clearing line nearing the Loess Hills of western Iowa as the surface low and trough lift northeast and begin to move over Lake Michigan. As the low moved away, the rain came to an end with gusty winds following behind in the subsidence. Fog concerns for tonight are low at this point despite the rainfall and winds that will lessen, particularly after midnight over western Iowa. However, drier air will be arriving as shown by forecast soundings with no surface saturation and far from saturation in the low levels. So, widespread dense fog is unlikely with possibly light fog in a few sheltered locations. For this week into this weekend, temperatures will be near if not above normal for late February/early March. The flow over our region becomes more zonal and fast tonight into the middle of this week with a shortwave trough tracking through the area Tuesday afternoon into Tuesday night. This will bring a fair amount of QG convergence/forcing to the region, but moisture return is marginal. Deep layer saturation will only last for a short period of time after the initial low level dry air is overcome. Therefore, only light precipitation is expected over the northern half of Iowa with snow the main type near the Minnesota border with little if any accumulation and rain elsewhere over the north half. As the light precipitation ends toward Wednesday morning and the mid-levels dry, there will be lingering low level saturation. The 12z NAM is deeper in its saturation depth and would suggest drizzle or freezing drizzle depending on time and air temperature whereas the 15z RAP and 12z HRRR would be dry with a shallow saturated layer if any. This will be something to watch since if it came to fruition Wednesday morning, may impact the morning commute. Attention then focuses on a strong shortwave trough that cycles through the Deep South into the Ohio Valley late this week into this weekend. Gulf of Mexico moisture will surge poleward into the middle Mississippi River Valley and perhaps into portions of Iowa Thursday night into Friday. As mentioned by the midshift, the 00z deterministic and now the 12z deterministic minus the GFS give only a glancing blow of precipitation to southern Iowa. However, ensemble members have quite the variability in their QPF placement in this timeframe with the GEFS having the most members farther north with a few in each of the CMC and ECMWF also similarly farther north. With the latest available cluster analysis showing three clusters or solutions that are evenly weighted, will not deviate from the going forecast. Winds will likely increase in this period, particularly over southeastern Iowa, given the closer proximity to the eventual path of a surface low pressure. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1141 AM CST Mon Feb 27 2023 Widespread MVFR and IFR restrictions will improve this evening into tonight as clouds clear from west to east with a return to VFR conditions. There could be a brief period of fog over the north this afternoon, but confidence was not high enough to include at MCW. While winds are breezy this afternoon, they will subside into tonight. Currently, fog development does not seem likely toward Tuesday morning despite recent rainfall and lighter winds as drier air moves into the state. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Ansorge
Hazardous weather outlook, Feb 27, 2:31 PM CST, 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 231 PM CST Mon Feb 27 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-282045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 231 PM CST Mon Feb 27 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 10:53 AM CST | River Flood Warning | DMX | Black Hawk | 33 hr |
Nearby
River Flood Warnings in Iowa, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.